CAN RISPERIDONE LEAD TO EARLY DIABETES?

I have two patients with new-onset type 2 diabetes. One, in his early 20s, takes risperidone 2 mg b.i.d., mirtazapine 45 mg at bedtime, and citalopram 40 mg a day, and the other, in his early 30s, takes risperidone 6 mg at bedtime and venlafaxine 225 mg daily.

All these medications were prescribed by my patients’ psychiatrists at least three years ago. The psychiatric conditions are well-controlled, but now these patients have diabetes at a very early age. They also have alanine aminotransferase and aspartate aminotransferase levels that are three to four times normal, with negative workups thus far. I suspect their diabetes is a result of the risperidone. How would you approach these patients?
—Anand K. Shah, MD, Long Prairie, Minn.

As you allude to, numerous recent studies have documented an association between the use of atypical antipsychotics and diabetes. This information has been well summarized by a consensus panel (Diabetes Care. 2004;27:596-601). In fact, in April 2004, the FDA mandated that labeling for all atypical antipsychotics be revised to warn of this association. There may be some reversibility with discontinuation of the antipsychotic, and certainly this is advisable if appropriate, although the need for antihyperglycemic agents may persist. However, I cannot determine how you arrived at the diagnosis of type 2 diabetes or if your patients require insulin. Given their youth, they may in fact have type 1 diabetes as defined by the presence of circulating islet-cell antibodies or antibodies to glutamic acid dehydrogenase. In that case, the association with risperidone would be less clear.
—Daniel G. Tobin, MD (104-13)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters